Kansas, 2018Drought in Kansas, March 1 to 31, 2018
March 1 to 31, 2018 · NWS ICT · 17 events in 17 counties and zones
Below normal rainfall fell during the month of March 2018, with very little snowfall as well. This led to severe drought conditions spreading across most of the area, with some areas of south central Kansas now moving into extreme drought conditions.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall fell during the month of March 2018, with very little snowfall as well. This led to severe drought conditions spreading across most of the area, with some areas of south central Kansas now moving into extreme drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 5:25 PM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Feb 28, 5:25 PM CST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
525 PM CST Wed Feb 28 2018
.SHORT TERM...(This evening through Saturday night)
Issued at 247 PM CST Wed Feb 28 2018
Main concerns are stronger south winds across central Kansas Friday
and Saturday ahead of the developing western CONUS upper low/trof.
For this evening, widely scattered convection will remain possible
through early this evening ahead of the upper trof as the cold
front slides across southeast Kansas. Cooler/drier air will
prevail in the wake of the departing upper trof on Thursday with
highs close to seasonal climo. Ridging aloft and the return of a
stout south surface wind will develop on Friday as the next upper
low/trof moves into the northwest CONUS. Winds may flirt with
advisory criteria over the higher terrain of central Kansas where
the warmest and driest air is expected to elevate the grassland
fire danger. The upper trof will continue to develop further south
across the western CONUS through Saturday before a significant
portion of the trof begins to move east across the inter-mountain
West Saturday night. A gradual increase in low level moisture
will commence across the Plains ahead of the upper trof with very
mild temperatures an even stronger south winds expected on
Saturday. A Wind Advisory will likely be needed for Saturday for
locations west of the Kansas turnpike.
Darmofal
.LONG TERM...(Sunday through Wednesday)
Issued at 247 PM CST Wed Feb 28 2018
The upper trof is progged to lift east-northeast across the Rockies
on Sunday taking on a slight negative-tilt as it ejects out across
Kansas and the central Plains Sunday night. The strong wind fields
in the synoptic setup will provide more than adequate deep layer
shear for organized storms. However as typical for this time of
year, the degree of instability within the low level moisture
return could be a limiting factor with regard to severe weather.
It is something to keep an eye on the next few days as we enter
the start of severe weather season. The deepening/occluded cyclone
will provide wind and cooler temperatures to the area as it lifts
northeast away from the region on Monday.
KED
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CST Wed Feb 28 2018
Front will continue to move southeast through the evening,
reaching KCNU around 0100 UTC. Mainly MVFR clouds are occurring
behind the front. These should move through KHUT/KICT this
evening. There is some potential for rain showers and even a thunderstorm
in the vicinity of KCNU this evening, but chances for storms are
too low to mention at this time. With slightly richer low level
moisture in southeast KS, ceilings may briefly go IFR behind the
front. VFR conditions are expected at all sites during daylight
hours on Thursday. -Howerton
&&
.FIRE WEATHER...
Issued at 247 PM CST Wed Feb 28 2018
Stronger south winds will prevail across the area Friday through
Sunday. The strongest winds, lowest humidity values and warmest
temperatures are expected west of I-135. A Fire Weather Watch will
be issued for Friday afternoon when humidity values are expected
to be the lowest during the three day period. However stronger
winds are expected on Saturday and may offset the increase in
humidity values, so another critical fire weather day is possible.
Chances for showers and thunderstorms will increase across the
entire area by late Sunday as a strong storm system moves into
Kansas.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 31 55 29 61 / 10 0 0 0
Hutchinson 28 54 28 62 / 20 0 0 0
Newton 29 54 29 60 / 30 0 0 0
ElDorado 31 54 29 60 / 20 0 0 0
Winfield-KWLD 33 56 29 62 / 10 0 0 0
Russell 23 54 29 64 / 10 0 0 0
Great Bend 24 54 29 64 / 10 0 0 0
Salina 27 54 27 62 / 30 0 0 0
McPherson 27 54 27 62 / 30 0 0 0
Coffeyville 38 56 28 61 / 20 0 0 0
Chanute 36 55 27 59 / 40 0 0 0
Iola 35 54 27 59 / 50 0 0 0
Parsons-KPPF 37 56 27 60 / 20 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for KSZ032-033-047-048-050.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
FIRE WEATHER...KED
Hazardous weather outlook, Feb 28, 3:21 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 PM CST Wed Feb 28 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 PM CST Wed Feb 28 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
An isolated thunderstorm or two is possible across southeast Kansas
through mid-evening. Pea to dime size hail, gusty winds, cloud-to-
ground lightning and brief heavy rain cannot be ruled out with the
strongest activity.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very high grassland fire danger will affect locations from the Flint
Hills westward across central and south central Kansas on Friday
afternoon. A few hours of extreme grassland fire danger is possible
across central Kansas for locations mainly west of a Lincoln to
Lyons line. Refer to the Fire Weather Watch for details.
Very high grassland fire danger will expand across the entire area
on Saturday due to even stronger south winds. Portions of central
Kansas could again flirt with extreme fire danger for a few hours in
the afternoon.
Very high fire danger is possible Sunday and Monday, especially
along and west of the Kansas turnpike.
Chances for thunderstorms will increase across the entire area on
Sunday afternoon with thunderstorms likely along and east of I-135
Sunday night. Strong to marginally severe storms will be possible.
Listen to later forecasts and outlooks as the timing, location and
magnitude of severe weather expectations could change in the next
few days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Drought, Harper
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of March, 2018. By the end of the month the county had climbed into the extreme drought category.
Drought, Kingman
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of March, 2018. By the end of the month the county had climbed into the extreme drought category.
Drought, Reno
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of March, 2018. By the end of the month the county had climbed into the extreme drought category.
Drought, Cowley
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Sedgwick
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Sumner
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Harvey
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Marion
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, McPherson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Rice
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Butler
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Barton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Russell
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Ellsworth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Saline
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.
Drought, Lincoln
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of March, 2018. Most of the county climbed into the severe drought category by the end of the month.
Drought, Chase
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of March, 2018. Most of the county climbed into the severe drought category by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750964, 750965, 750966, 750969, 750970, 750971, 750972, 750973, 750976, 750978, 750980, 750982, 750983, 750985, 750987, 750988, 751037.